Wyoming, 2008

Hail in Wyoming, August 4, 2008

August 4, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some hail in Torrington, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some hail in Torrington, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 8:14 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 4, 8:14 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT MON AUG 4 2008

.UPDATE...CONVECTIVE FEEDBACK IS PROBABLY INFLUENCING THE NAM AT
THIS POINT BECAUSE IT IS SHOWING A STRONG CONVECTIVE CLUSTER
ACROSS SE WYOMING TOWARDS MIDNIGHT...BUT THE NAM HAS BEEN SHOWING
PRECIP LINGERING OVERNIGHT FROM ABOUT CHEYENNE EASTWARD SEVERAL
RUNS NOW.  WAS CONSIDERING REDUCING POPS LATER TONIGHT
EVERYWHERE...BUT HIGH DEWPOINTS AND SUBTLE SPIN OVER WYOMING IN
THE VAPOR CHANNEL HAS PROMPTED AN ACTUAL INCREASE IN POPS SOUTH
ZONES...WITH DECREASE NORTH WHERE MOISTURE IS LESS. GFS IS BACKING
UP THIS PLAN. CONVECTION HAS BEEN ROBUST IN CHEYENNE COUNTY
NEB...AND LOSS OF HEATING SHOULD NOT AFFECT THIS TOO MUCH DUE TO
STRONG AND MOIST LOW LEVEL FORCING. SEVERE POTENTIAL SHOULD EXIST
ACROSS SOUTHEAST ZONES LATE INTO THE EVENING. WILL MONITOR AND
ADJUST AS NEEDED.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 246 PM MDT MON AUG 4 2008/

SHORT TERM...TONIGHT THRU WED...COOL SURGE HAS MADE IT FURTHER S/SW
AND FASTER THAN MODELS WERE SHOWING...WITH BNDRY PUSHING W/SW OVER
THE LARAMIE/SEMINOLE/GREEN RANGES LATE THIS AFTN INTO EARLY THIS
EVNG.  LOW LEVEL MSTR IS GRADUALLY INCREASING IN PARTS OF SE WY...
MOIST AIRMASS NEVER REALLY LEFT THE PNHNDL.  BETTER DEWPOINTS OF 50
OR MORE LIKELY WILL NOT MAKE IT SWWD INTO THE UPSLOPE PARTS OF THE
LARAMIE RANGE IN SE WY UNTIL THIS EVENG...WHICH MAY END UP KEEPING
THE SCT TSTMS FROM APPROACHING SEVERE LIMITS...ALTHO ONE OR TWO
COULD DRIFT FAR ENOUGH E INTO BETTER MSTR TO KICK OUT SOME HAIL.
WATER VAPOR PIXS HINT AT A WEAK HIGH LEVEL FTR MOVG ENE INTO SW WY
AND TURNING MORE EWD THIS EVNG...WHICH SHOULD PROVIDE SOME HELP FOR
TSTMS IN SE PART OF AREA.  LATER TNGT MODELS ARE STILL SHOWING A
SWWD EXTENSION OF THE MAIN UPPER TROF IN MT CROSSING THE REGION...
ALONG WITH SOME LIFT FROM THE RR ENTRANCE REGION OF THE UPPER JET.
BOTTOM LINE IS THAT SHWRS AND SOME TSTMS WILL BE POSSIBLE ALL NIGHT
EAST OF THE LARAMIE RANGE INTO THE NEB PNHNDL.  AIRMASS SATURATES
OVERNIGHT WITH WIDESPREAD LOW CLDS DVLPG LATE TNGT AND LINGERING
INTO LATE TUE MRNG.  STORMS FOR TUE AFTN/EVENG REMAIN UNCERTAIN
GIVEN LACK OF UPPER SUPPORT AND EXPECTED LIMITED HEATING ALONG/E OF
MTNS.  THE BEST CHCS WILL PROBABLY BE ON THE WRN FRINGES OF THE CLDS
OR OVER THE MTNS AND LARAMIE VALLEY.  MOISTURE/SHEAR FOR SLIGHT RISK
IS THERE TUE AFTN/EVENG EAST OF THE MTNS...BUT THERE MAY NOT BE
ENOUGH HEATING TO CREATE MEDIUM-LARGE INSTABILITIES.  BETTER DAY
ACTUALLY APPEARS TO BE SHAPING UP FOR WED AS WE WILL STILL HAVE THE
LOW LEVEL MSTR AND LIKELY A BIT EARLY BREAKUP OF THE MRNG LOW CLDS...
PLUS MODELS ARE DRAGGING THE UPPER FTR CURRENTLY OVER SRN AZ UP INTO
THE REGION BY WED AFTN/EVENG.  IT SHOULD BE COOL ON TUE...MODERATING
SOME ON WED.

LONG TERM...WED NIGHT THROUGH MON...
ECMWF AND GFS ARE COMING INTO BETTER AGREEMENT REGARDING FEATURES
WED NIGHT THROUGH MON. UPPER RIDGING WILL PREVAIL OVER MOST OF THE
WESTERN U.S. DURING THE PERIOD WITH SHORTWAVES OCCASIONALLY MOVING
THROUGH THE RIDGE AND AROUND THE RIDGE. THE RIDGE WILL FLATTEN AND
SHIFT EAST SOMEWHAT SATURDAY IN RESPONSE TO SHORTWAVE ENERGY BEING
EJECTED NORTHEASTWARD FROM A TROUGH OVER THE PACIFIC COAST.
SOUTHWEST TO WEST FLOW ALOFT WILL DEVELOP SAT AND CONTINUE SUNDAY AS
A CUTOFF LOW MOVES EAST OVER SOUTHERN CANADA. MODELS HINT AT THE
RIDGE GAINING AMPLITUDE AGAIN MON AS HEIGHTS INCREASE OVER THE GREAT
BASIN REGION. SURFACE HIGH PRESSURE TO OUR EAST WILL PRODUCE MOIST
LOW LEVEL UPSLOPE FLOW WED NIGHT INTO THU. THIS WILL COMBINE WITH
SHORTWAVE ENERGY MOVING THROUGH THE RIDGE TO PRODUCE A CHANCE OF
STORMS. TEMPERATURES THU WILL BE APPROXIMATELY NORMAL. UPSLOPE
SURFACE FLOW WILL WEAKEN FRI WEST OF THE MOUNTAINS...BUT UPSLOPE
CONTINUING EAST OF THE MOUNTAINS WILL RESULT IN A BROAD AREA OF WIND
CONVERGENCE. ENOUGH MOISTURE AND DYNAMICS WILL BE PRESENT TO WARRANT
A CONTINUED CHANCE OF STORMS FRI WITH TEMPS AROUND NORMAL AGAIN. SAT
APPEARS TO BE QUITE SIMILAR TO FRI...WITH A CONVERGENCE ZONE
RESULTING IN A CONTINUED CHANCE OF RAIN. SURFACE BASED LEESIDE
TROUGHING IS PROGGED FOR SUN BUT ENOUGH MOISTURE WILL EXIST FOR A
CHANCE OF LATE AFTERNOON STORMS MAINLY FROM THE MOUNTAINS WESTWARD.
MON LOOKS TO BE WARM WITH A CHANCE OF RAIN AS A LOW LEVEL
CONVERGENCE ZONE REDEVELOPS OVER THE FORECAST AREA.

AVIATION...
VFR CONDITIONS THRU THIS EVENING...EXCEPT FOR LOCAL MVFR VSBYS WITH
ANY STRONG TSTORM IN SE WY AND THE SRN PANHANDLE.  MVFR CIGS WITH
LOCAL IFR CIGS WILL DEVELOP ALONG AND EAST OF THE LARAMIE RANGE
BEHIND THE COLD FRONT LATER TONIGHT AND LINGER INTO LATE TUE MRNG.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 4, 8:17 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
917 AM MDT MON AUG 4 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-051100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
917 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE AREA.  A FEW OF THE STORMS COULD BECOME STRONG
WITH HEAVY RAIN AND SOME HAIL THE MAIN THREAT...MAINLY ACROSS FAR
SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND SOUTHERN PARTS OF THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE PRIMARILY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-063-065-051100-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-SNOWY RANGE-
917 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  GUSTY WINDS TO 50 MPH WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS PRIMARILY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 4, 6:49 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             8 N SUNOL               41.27N 102.76W
08/04/2008  M0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Aug 4, 6:53 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
753 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             8 N LODGEPOLE           41.26N 102.64W
08/04/2008  M0.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

            SOME PEA SIZED TOO.

&&

BCHAPMAN
Local storm report, Aug 4, 7:15 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             3 N SIDNEY              41.18N 102.97W
08/04/2008  M0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            ALSO ONE HALF INCH OF RAIN.

&&

BCHAPMAN
Local storm report, Aug 4, 7:25 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             15 N LODGEPOLE          41.37N 102.64W
08/04/2008  M1.00 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

BCHAPMAN
Local storm report, Aug 4, 7:55 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      8 E SIDNEY              41.13N 102.82W
08/04/2008                   CHEYENNE           NE   LAW ENFORCEMENT

            TWO AND ONE HALF FEET OF WATER REPORTED ON HWY 30 ONE AND
            ONE HALF MILES EAST OF COUNTY ROAD 129...OR...8 MILES
            EAST OF SIDNEY.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
August 4, 11:47 PM MST to 11:49 PM MST
Where
Goshen County, Torrington
Measured
0.88 in hail
Reported by
Public
Coordinates
42.070, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111018.